Hypoglycemia possibly caused by CYP2C9-mediated drug interaction in combination with bucolome: a case report

Hiroki Tateishi, Daisuke Miyazu, Miho Kurinami, Ichiro Ieiri, Masaaki Hirakawa, Hiroyuki Watanabe

Research output: Contribution to journalArticlepeer-review

Abstract

Background: Bucolome is a non-steroidal anti-inflammatory drug and uricosuric agent, currently used only in Japan. It is known to induce drug interactions by inhibiting cytochrome P450 (CYP) 2C9. It is often used to enhance the anticoagulant effect of warfarin by utilizing its drug interactions. There are only a few reports on drug interactions of bucolome and the mechanism remain poorly understood. Case presentation: An 81-year-old woman with a history of type 2 diabetes mellitus was taking glimepiride 2 mg/day and voglibose 0.6 mg/day. After hospitalization, the patient underwent surgical aortic valve replacement surgery (day 0). Glimepiride and voglibose were resumed on the second postoperative day (day 2), and warfarin was started to prevent thromboembolism. Since the prothrombin time-international normalized ratio on day 9 was low at 1.24, 300 mg/day of bucolome was added to enhance the effect of warfarin. A gradual decrease in blood glucose levels was observed from the day after bucolome administration was initiated. Hypoglycemia in the 56–57 mg/dL range occurred before lunch and dinner on the 6th day (day 14) of bucolome administration, due to which voglibose was discontinued. Hypoglycemia below 70 mg/dL was not observed thereafter, and the general condition of the patient was stable. Conclusions: Based on the clinical course and literature review, we believe that hypoglycemia in the present case was due to a drug interaction, caused by inhibition of CYP2C9 by bucolome and competitive inhibition of CYP2C9 by warfarin, which affected the pharmacokinetics of glimepiride. The possibility of hypoglycemia due to drug interactions should be considered by physicians, when bucolome is included to enhance the effect of warfarin, in patients taking glimepiride.

Original languageEnglish
Article number39
JournalJournal of Pharmaceutical Health Care and Sciences
Volume7
Issue number1
DOIs
Publication statusPublished - Dec 2021

All Science Journal Classification (ASJC) codes

  • Pharmacology (nursing)
  • Pharmacology (medical)

Fingerprint

Dive into the research topics of 'Hypoglycemia possibly caused by CYP2C9-mediated drug interaction in combination with bucolome: a case report'. Together they form a unique fingerprint.

Cite this